Reducing Summer Sun Spots
POSTED: Monday, October 26, 2009 - 8:02am
UPDATED: Thursday, June 3, 2010 - 11:59pm
It seemed like a good idea at the time -- a summer sizzle under a simmering sun. But unfortunately, more than vacation memories remain when the tan fades. "By the end of the 6th day of vacation, I started getting a brown, an actual brown spot, a dark spot and I was like, 'What is this? It's never been there before,'" said 30-year-old Christina Gonzalez.
Gonzalez spent her summer holiday at the beach. She says she can't believe how bad her skin looked after such a short time in the sun. Something her doctor says is no surprise at all. "It doesn't take a lot before you do actually harm your skin irreversibly," said dermatologist Dr. Nadia Chaudhry.
Dr. Chaudhry says even in as little as five days skin develops brown spots and wrinkles. It becomes inflamed -- lowering your defenses against further skin destruction. But more importantly, she said, "every single time you burn, you double your risk of skin cancer." The doctor says African Americans and those with darker skin think they're protected, but it's a dangerous misconception.
"They're still getting UVA, which is 95% of our sun exposure that we get," said Dr. Chaudhry. "So those people still get cancer and wrinkles and photo damage."
Gonzalez, who is a investigator for the New Jersey Department of Corrections said she did a little investigating of her own when it came to fixing her face. She decided on photo dynamic therapy -- a laser treatment combined with a topical medication. It's expensive -- almost $4,000, requires a few days of down time, but Gonzalez says it's worth it.
The doctor says there are much cheaper prescription products like Retin-A and skin bleachers that help. And she says several inexpensive over the counter products are worth a try. She says look for products that contain a retinol or an antioxidant like vitamin C. "It gives you a double level of protection against free radicals, which are little pac-men that are eating up your skin."